Alert archive / Kentucky / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 3, 2011, 9:06 AM EDT for Boyd County, Carter County, Greenup County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 9:06 AM EDT (13:06 UTC)
- Expired
- Aug 3, 2011, 9:45 AM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
466
WWUS81 KRLX 031306
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 AM EDT WED AUG 3 2011
KYZ101>103-OHZ087-031345-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-
906 AM EDT WED AUG 3 2011
...A STRONG THUNDERSTORM WILL AFFECT BOYD...CARTER...GREENUP AND
SOUTHERN LAWRENCE COUNTIES...
AT 904 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
WEST PORTSMOUTH...MOVING SOUTHEAST AT 55 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR GREENUP AROUND 915 AM...WURTLAND AROUND 920
AM...BELLEFONTE AROUND 925 AM...ASHLAND AROUND 930 AM...CATLETTSBURG
AROUND 935 AM AND BURLINGTON AROUND 940 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
149 AND 191 IN KENTUCKY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3834 8324 3842 8324 3856 8310 3872 8304
3876 8290 3858 8282 3860 8275 3868 8277
3868 8272 3847 8233 3842 8260 3824 8259
3827 8262 3825 8279 3817 8294 3818 8306
3826 8316 3819 8327 3828 8334 3833 8334
$$
24What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:50 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 3, 5:50 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 550 AM EDT WED AUG 3 2011 .SYNOPSIS... MOISTURE INCREASES. COLD FRONT DROPS SOUTH...PASSES TONIGHT. HIGH PRESSURE THURSDAY INTO FRIDAY. ANOTHER FRONTAL SYSTEM ARRIVES SATURDAY AND HANGS AROUND THROUGH START OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... OUR GRAVEYARD SHIFT FORECAST IS BASED ON SURFACE FRONT NOT REACHING SOUTHEAST OHIO UNTIL AROUND 00Z THURSDAY...THEN CKB TO HTS LINE AROUND 03Z...EKN TO CRW LINE AROUND 06Z...BLF TO LNP BEFORE 12Z THURSDAY. THIS IS SLOWER THAN WE FIGURED 24 HOURS AGO. AS A RESULT...THIS WILL LEAVE THE WINDOW OPEN FOR REDEVELOPMENT THIS AFTERNOON INTO THIS EVENING. CAPE/BUOYANCY ON LATEST RUC AROUND 2500 J/KG 21Z THROUGH 01Z. SO WILL HOLD ONTO POPS LONGER AND HIGHER LATE THIS AFTERNOON FOR REDEVELOPMENT...ESPECIALLY EASTERN KENTUCKY AND SOUTHERN HALF OF WEST VIRGINIA. WITH FLOW ABOUT 30 KNOTS IN THE STEERING WINDS LATE AFTERNOON...SOME GUSTY WINDS POSSIBLE WITH THE AFTERNOON AND EVENING CONVECTION. OF COURSE...THE AGE OLD DILEMMA WILL BE HOW QUICKLY THE CLOUDS THIN FROM THE REMAINS OF EARLY MORNING WEAKENING CONVECTION. WITH THE FLOW ALOFT AND REDEVELOPMENT SCENARIO...A SLIGHT RISK OF SEVERE EXISTS THIS AFTERNOON INTO THIS EVENING. OF COURSE...MANY FOLKS/COUNTIES NEED THE RAIN...AND AS THE SONG SAYS...RAIN IS A GOOD THING. OVERNIGHT TONIGHT...THINKING A LOT OF STRATUS MAY FORM LIMITING THE THICK FOG. THE CLOUDS SHOULD ALSO HOLD TEMPS UP. THE ONLY SIGNS OF THE FRONTAL PASSAGE IS SLIGHTLY LOWER TEMPERATURES REACHING INTO INTERIOR SOUTHEAST OHIO LATE TONIGHT. BACK TO THE PRESENT...WE STILL BELIEVE THE CONVECTION ENTERING WESTERN OHIO AT 07Z WILL WEAKEN AS IT DROPS ESE. SO THIS MAKES THE MORNING POPS VERY DIFFICULT. I MAY BE CARRYING THE LIKELY POPS TOO FAR SOUTH THIS MORNING. HAVE THE LIKELY POPS INTO OUR SE OHIO 09Z TO 11Z THEN REACHING THE CENTRAL WV MOUNTAINS BY 13Z. IF YOU CAN NOT FIGURE OUT THE CLOUDS AND SHOWER COVERAGE THROUGHOUT EVERY HOUR OF THE DAY...THEN THE MAXIMUM TEMPERATURE FORECAST IS NOT A HIGH CONFIDENT FORECAST. WILL CHARLESTON REACH 90 DEGREES FOR THE 9TH CONSECUTIVE DAY? && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... FRONT SHOULD STRUGGLE SOUTH OF CWA BY THE START OF THIS PERIOD. IN ITS WAKE PLENTY OF LOW LEVEL MOISTURE WILL REMAIN TRAPPED UNDERNEATH A LOW LEVEL INVERSION...WITH STRATUS THE RESULT THROUGH THE MORNING. DO EXPECT THIS TO BREAK UP BY MIDDAY AND MIX INTO CUMULUS. LOWERED GOING MAX TEMPS A COUPLE DEGREES BUT STILL LEANED TOWARD THE WARMER SIDE OF MOS. H925 FLOW TURNS AROUND TO THE EAST AND SOUTHEAST THURSDAY NIGHT AS A COOLER AIRMASS SINKS SOUTH OVER THE NORTHEAST. THIS WILL ALLOW MOISTURE TO PILE UP ALONG THE EASTERN SLOPES...RESULTING IN INCREASED CLOUD COVER AND A FEW LIGHT RAIN SHOWERS AFTER 06Z OR SO. KEPT CHANCE POPS CONFINED TO MAINLY THE GREENBRIER VALLEY...WITH SLIGHT JUST TO THE WEST. STRATUS MAY ALSO TRY TO REESTABLISH ITSELF WEST OF THE MOUNTAINS AS WELL...BUT DOWNSLOPE EFFECT MAY KEEP THIS AT BAY. WARMER THAN MOS ACROSS THE BOARD. EASTERLY FLOW PERSISTS INTO FRIDAY...AND KEPT SAME SETUP WITH SLIGHTLY HIGHER POPS IN THE MOUNTAINS. SOME WEAK ISENTROPIC LIFT LED ME TO KEEP SLIGHT CHANCE TO THE WEST FOR CONTINUITY...ALTHOUGH DOWNSLOPE AND HIGH CONDENSATION PRESSURE DEFICITS MAY NECESSITATE A DRY FORECAST EVENTUALLY. A SHORTWAVE MAY ARRIVE FROM THE SOUTH AND SOUTHWEST FRIDAY NIGHT...REQUIRING AN INCREASE IN POPS ESPECIALLY IN THE CENTRAL AND SOUTHERN MOUNTAINS. TRIED TO KEEP DIURNAL RANGE A BIT MORE SUPPRESSED THAN MOS SUGGESTS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... OVERALL PATTERN CHARACTERIZED BY WNW FLOW ALOFT BETWEEN RIDGE OVER MIDDLE OF THE COUNTRY...SHIFTING W INTO THE SOUTHERN ROCKIES THIS PERIOD...AND E COAST TROUGH. THIS HAS BEEN THE THEME ALL SUMMER. WITH PERTURBATIONS IN THE FLOW TOUGH TO TIME AFTER ONE EXITS SAT MORNING...HAVE CHANCE POPS IN MOST OF THE PERIOD...MAINLY DURING THE AFTERNOON...WITH BOUNDARY IN OR NEAR THE AREA THE ENTIRE TIME. BIAS ADJUSTED MEX VALUES WERE CLOSE TO HPC GUIDANCE TEMPERATURES AND WERE LARGELY USED OR AT LEAST BLENDED IN FOR HIGHS. THIS DID NOT ENTAIL MUCH CHANGE...AND LOWS LOOKED GOOD. && .AVIATION /10Z WEDNESDAY THROUGH SUNDAY/... WEAKENING CONVECTION MOVES ACROSS THROUGH 15Z...MAINLY HTS-CRW ON NORTH...LESS COVERAGE ACROSS EXTREME SOUTHERN WV. THINKING MORE SHOWERS THAN THUNDERSTORMS. CEILINGS MAINLY 3 TO 5 THSD FT WITH LAYERS ABOVE AND VSBY 3 TO 5 MILES IN THE MORNING CONVECTION. VISIBILITY 5 TO 6 MILES IN HAZE OUTSIDE OF THE RAIN. IN ITS WAKE...THE SURFACE COLD FRONT IS STILL UPSTREAM. INSTABILITY REDEVELOPS DURING THE AFTERNOON...ESPECIALLY FOR EASTERN KENTUCKY INTO SOUTHERN WEST VIRGINIA. SO HARD TO FIGURE THE AREAL COVERAGE OF THE REDEVELOPMENT 18Z TODAY TO 02Z THURSDAY. THOSE CELLS MAY HAVE GUSTY WINDS. HAVE WIDESPREAD CEILINGS 2 TO 4 THSD FT IN CUMULUS THIS AFTERNOON WITH SOME 5 TO 6 MILES IN HAZE OUTSIDE OF THE REDEVELOPMENT OF CONVECTION. ANOTHER DILEMMA ARRIVES 03Z TO 06Z THURSDAY...AS THE BOUNDARY LAYER BEGINS TO SATURATE AND THE SURFACE FRONT DROPS FURTHER INTO WEST VIRGINIA. THINKING 1 TO 2 THSD FT CEILINGS MAY DEVELOP DURING THAT TIME FRAME AND VSBY 3 TO 5 MILES IN HAZE AND LIGHT FOG. IF NOT...THIS TREND MAY STILL OCCUR BUT LATER IN THE NIGHT...06Z TO 09Z. SO BY THE PREDAWN HOURS HAVE WIDESPREAD CEILINGS NEAR 1 THSD FT AND VSBY 1 TO 3 MILES IN FOG. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: MEDIUM TO LOW. ALTERNATE SCENARIOS: EARLY MORNING CONVECTION MAY WEAKEN MORE THAN FORECAST. TIMING THE ARRIVAL OF LOWER STRATUS AND FOG MAY VARY LATE TONIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 08/03/11 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY M H H H H M M M M M M M HTS CONSISTENCY M H H H H M M M M H M M BKW CONSISTENCY M H H H H H H H M M M H EKN CONSISTENCY L M H M H H H M M M M M PKB CONSISTENCY M H M M M M M M M H M M CKB CONSISTENCY M H H H H M M M M M M M AFTER 12Z THURSDAY... IFR POSSIBLE IN STRATUS AND FOG LATE WEDNESDAY NIGHT...ESPECIALLY IF PRECEDED BY RAIN WEDNESDAY. LOW STRATUS MAY LINGER DURING THURSDAY MORNING...ESPECIALLY SOUTHERN WEST VIRGINIA...BEFORE LIFTING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...KTB SHORT TERM...CL LONG TERM...TRM AVIATION...KTB
Hazardous weather outlook, Aug 3, 3:33 AM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 333 AM EDT WED AUG 3 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-040745- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 333 AM EDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 3, 9:06 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 AM EDT WED AUG 3 2011
KYZ101>103-OHZ087-031345-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-
906 AM EDT WED AUG 3 2011
...A STRONG THUNDERSTORM WILL AFFECT BOYD...CARTER...GREENUP AND
SOUTHERN LAWRENCE COUNTIES...
AT 904 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
WEST PORTSMOUTH...MOVING SOUTHEAST AT 55 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR GREENUP AROUND 915 AM...WURTLAND AROUND 920
AM...BELLEFONTE AROUND 925 AM...ASHLAND AROUND 930 AM...CATLETTSBURG
AROUND 935 AM AND BURLINGTON AROUND 940 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
149 AND 191 IN KENTUCKY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3834 8324 3842 8324 3856 8310 3872 8304
3876 8290 3858 8282 3860 8275 3868 8277
3868 8272 3847 8233 3842 8260 3824 8259
3827 8262 3825 8279 3817 8294 3818 8306
3826 8316 3819 8327 3828 8334 3833 8334
24Nearby
Special Weather Statements in Kentucky, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.